Jump to content
CrazyBoards.org

Bad reaction to all antidepressants?


Recommended Posts

So as the title says, I've been having a lot of trouble for the past year and a half finding a medication that will adequately control my generalized anxiety and depression. Since February of 2013 I've been trialing medications. So far I've tried each of the following: escitalopram, venlafaxine, clomipramine, fluoxetine, duloxetine, vortioxetine and now citalopram. Each medication trial was at minimum 8 weeks (up to 6 months on escitalopram). However, each one except for clomipramine causes me to have terrible early morning insomnia and an inner restlessness that can only be described as mild akathisia that can vary in intensity day to day. They've all differed in mild ways, for instance on fluoxetine, I'd wake up trembling and mild panic, with citalopram, I wake up with extreme restlessness in legs and arms. My health anxiety and general worry about external things are under control but I find myself focusing on how I feel quite a lot. Bottom line I just feel extremely uncomfortable in my body with these antidepressants. I'm on week 8 of citalopram right now (week 5 of current dose of 20) and I'm ready to throw in the towel.

 

Is there a reasonable explanation for why I feel this way on antidepressants? I have tried med free between vortioxetine and citalopram but quickly found that I need something to control my worry and depression (about 6 weeks post withdrawal I was bawling in my docs office). Back to clomipramine, just made me extremely fatigued, constipated and numbed my genitals the whole time I was on it. Some restlessness but not as extreme.

Link to comment
Share on other sites

knowing your diagnosis would help us help you figure out what's going on.  fwiw, many people are unable to tolerate antidepressants without a mood stabilizer to mitigate the restlessness, sleeplessness, agitation, or other difficulties you describe.  i think clomipramine is the only med you listed that doesn't usually do those things (i think it's common to have the side-effects you're getting from that though (eg fatigue), not that it makes it any easier to live with).

Link to comment
Share on other sites

my old pdoc who insisted i was not bipolar was very comfortable adding a mood stabilizer to my AD, and did so for several patients over the course of his practice.  he was of the belief that i had "agitated depression" as well as GAD.  not to say you are bipolar - your docs are way better equipped to figure that out.  just wanted to illustrate that some people with MDD take mood stabilizers, too.

 

(i totally sound like i'm pushing lamictal on you or something... really i'm not!  just throwing an idea into the hat.)

Link to comment
Share on other sites

my old pdoc who insisted i was not bipolar was very comfortable adding a mood stabilizer to my AD, and did so for several patients over the course of his practice. he was of the belief that i had "agitated depression" as well as GAD. not to say you are bipolar - your docs are way better equipped to figure that out. just wanted to illustrate that some people with MDD take mood stabilizers, too.

(i totally sound like i'm pushing lamictal on you or something... really i'm not! just throwing an idea into the hat.)

Thanks for the feedback. I have tried lamictal as an add on to lexapro but had a difficult titration. When I developed a mild rash at 75mg we decided it was best to stop. But you bring up an interesting concept.

Link to comment
Share on other sites

I was treated for MDD for years, un successfully, I was generally non compliant as the meds made me worse not better.

This past spring I became seriously suicidal so had to take the plunge and make a commitment to anti depressants.

Bad bad experience, ended up with serotonin toxicity, this caused a seizure and brain bleed. New dx. Bipolar II.

Now I don't beleive this is normal, I tend to be hyper sensitive to meds. But now that I am being treated with BP meds I am feeling much better. No anti depressants for me.

Link to comment
Share on other sites

I don't have an explanation but you have my sympathy. I've struggled with the same thing. Tried so many things, but in order to achieve any kind of benefit from them I have to be on a high enough dose that I find I get intolerable side effects.

So far citalopram has probably worked the best for me although it too, I found, hyped me up and I couldn't go above 20mg.

I don't find the same hyper feeling with TCA's but haven't done a whole lot better with their side effects, they tend to make me a zombie that can't function instead.

Sorry, no help but I'm sure there's something out there that can help!

Link to comment
Share on other sites

I might be guilty of singing the praises of Zoloft (sertraline) too much, and I know it's yet another SSRI, but it's not on your list and a lot of people with anxiety disorders have had success with it.  I used to take citalopram and woke up jittery at 4:30 - 5 am (note: I am not normally a morning person), plus it didn't do much for me, but I don't have that problem with Zoloft and it's been helpful.

 

Alternatively, have you ever tried Trazodone?  It might have the opposite effect of making you too sleepy (it did for me), but it is technically an antidepressant with some anxiolytic effects. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...